Lightning, Mower
- When
- August 31, 4:15 AM CST
- Where
- Mower County, 1.78 mi SW of Racine
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 43.765, -92.529
A barn northeast of Dexter was destroyed by a fire started by a lightning strike.
Thunderstorms moved across southeast Minnesota during the early morning hours of August 31st. A lightning strike from these storms ignited a barn fire near Dexter (Mower County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms moved across southeast Minnesota during the early morning hours of August 31st. A lightning strike from these storms ignited a barn fire near Dexter (Mower County). The barn was destroyed by the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 31, 1:45 AM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 245 AM CDT Mon Aug 31 2020 .SHORT TERM...(Today and tonight) Issued at 245 AM CDT Mon Aug 31 2020 Water vapor imagery early this morning depicts a shortwave trough progressing east over the Upper Midwest. A cold front linked to this shortwave has a line of showers and storms associated with it, with additional activity out ahead of it across southern Minnesota in an area of rather strong 850 mb moisture transport as of 2 am. With little instability to work with (around 500 J/kg or less) and deep layer shear located behind the front, these storms are expected to remain non-severe as they make their way east this morning. The line of storms will clear the area from west to east by early afternoon, parting way to clearing skies as high pressure builds in from the west. High temperatures this afternoon will be on the cooler side, with values in the upper 60s to 70s. Going into tonight, the surface high positions itself directly overhead, with mostly clear skies and light winds anticipated. Due to this and because the boundary layer is expected to remain rather moist from precipitation moving through this morning and previous days, some patchy fog development appears likely mainly east of the Mississippi River and in the tributaries. Low temperatures tonight will dip down into the upper 40s to low 50s, with locations in the typical cool spots (central into northern Wisconsin) in the low to mid 40s. .LONG TERM...(Tuesday through Sunday) Issued at 245 AM CDT Mon Aug 31 2020 The front that moves across the area today is expected to become nearly stationary not too far to the south. Another weak short wave trough is expected to move across the region Tuesday and produce some weak pv advection in the 500-300 mb layer. With the front still in the area, there looks to be a band of weak frontogenesis in the 850-500 mb along and to the north of the front. This, combined with the forcing from the short wave trough, is expected to produce another round of rain along the front with some of this possibly extending back into parts of northeast Iowa and southwest Wisconsin. Any rain that does get back into the area looks to be very light with amounts of just a few hundredths at most. The models remain consistent in showing a short wave trough coming out of southern Canada Wednesday and moving across the Upper Midwest Wednesday night into Thursday morning. This wave looks to becoming stronger and rotating from a positive tilt to almost a negative tilt as comes across the region. The best pv advection will stay to the north of the area, but the 31.00Z ECMWF suggest there will at least be some weak, to possibly moderate, pv advection that comes across the northern sections of the area. This wave will push another cold front across the region that will be the focus for some showers and storms. The bulk of the rain should remain closer to the short wave trough and surface area of low pressure, but would expect at least some scattered activity to move through with the front. While the models do not show much instability over the area, would expect there to be some thunder that occurs just because of the strength of the short wave trough. The end of the work week and the start of the weekend currently look to be dry before the rain chances move back in for Sunday. Another short wave trough looks to move out of southern Canada and across the Upper Midwest pushing through another cold front will some showers and storms along it. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1203 AM CDT Mon Aug 31 2020 Showers and storms will move KRST between 31.09z and 31.13z and KLSE between 31.11z and 31.15z. This will be associated with a shortwave and surface cold front. Ceilings may briefly become MVFR when the rain is moving through the area and then become VFR after their passage. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...NMB LONG TERM...04 AVIATION...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 345 AM CDT Mon Aug 31 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-011200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 345 AM CDT Mon Aug 31 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms will exit east by early this afternoon. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional thunderstorm chances return on Thursday. Organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NMB
The La Crosse radar (KARX), 108 km away, was scanning. The volume nearest the first event began at 10:13 UTC.
1 lightning. Local standard time, as filed.
A barn northeast of Dexter was destroyed by a fire started by a lightning strike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918354.